Mayo Clinic Connect
Why are doctors so against Benzos? Antidepressants are dangerous and come with severe side effects and withdrawal symptoms also according to my research.
Hi, @sears – it sounds like in your experience you've run across doctors who are against benzodiazapines (benzos). I believe you'd mentioned in another thread that you were tapering off clonazepam and that you felt doctors are getting pressure to taper patients off of these medications, correct?
A few members on Connect who may have some thoughts on your mention that you feel doctors are against benzos include @jimhd @johnhans @jackt @grandmaj5 @engelee @jakedduck1.
How did your taper go off the benzo, sears, or is it now completed? What medication are you being prescribed instead?
@sears it is the fear of the health consequences in elderly that take benzos that causes doctors to want to get patients off of them. Elderly can have problems with the liver and kidneys due to prolonged use of certain medications. It is up to the doctor to decide if they believe you may be at risk of this versus the risk of not having the good effects. Have you asked your doctor why he believed it would be needed for you to be off of benzos?
Liked by Lisa Lucier, sears
@sears I've been taking Clonazepam for anxiety and other things for 15 years. No doctor has seen red flags that they have mentioned. My pcp does include it in the total allowance of narcotics, but at only 1mg, it doesn't count for much. I did try to taper off most of my meds a few years ago, including Clonazepam, but I realized that it would be a very long, very slow process with Clonazepam, and weighing the benefits against the difficult tapering, I decided in favor of the benefits. If a doctor were to require me to end it, they would have to have a most compelling reason before either my wife or I would agree.
Liked by sears
Jump to this post
Hi Jim –
I have managed to get off lorazepam without much difficulty and am now tapering off clonazepam. So far I am taking three quarters of a 0.5 mg. tablet. So far so good. Soon I hope to go down another quarter tablet. The main thing I noticed with clonazepam was difficulty falling asleep but I started taking it earlier and that did the trick. My Dr. approved of all of this-he said just go slowly but don`t stop your antidepressant.
Liked by Jim, Volunteer Mentor, sears
Hi Lisa! It is Xanax not Clonazepam. I haven’t started tapering yet as I’m trying to get stabilized on an antidepressant. Yes I do feel doctors are pressuring patients to taper benzos. My personal opinion is Benzos are going the same way as opioids.
Liked by Teresa, Volunteer Mentor, Lisa Lucier
What if your doctor refuses to write your scripts and demands you taper or find another doctor? This is real and it is happening. Going the same way opioids have gone. Doctors are being pressured. They are especially being pressured to taper their older patients. I live in Missouri. It’s happening here. And I don’t think we’ll be able to agree or not agree.
Hello johnhans! My doctor believes the statistics show that continuing Benzos significantly increases dementia in older patients. I have a new doctor now. My first doctor abandoned me after I agreed to taper but refused to take Seroquel. It’s been a dilemma for sure. Very difficult finding a new doctor. Drove me to the brink. Wound up in the hospital for three days.
Hi All: A few years ago, a Mayo pharmacist wrote about the tapering process when it comes to benzos, etc. I thought it might be good to repeat it here. As you can see, she emphasizes the difficulties of the tapering process, the importance of communication with your health care provider and also the importance of having a relationship with a trained counselor. The last paragraph is important because it offers suggestions for non-medical ways to deal with anxiety and withdrawal symptoms as well as encouragement to keep at the process. Here are her thoughts.
The goal to be “addiction-free” is admirable! I commend your motivation to improve.
Taking antidepressants for MDD (Major Depressive Disorder) and GAD (Generalized Anxiety Disorder) shouldn’t be considered “addictions.” Antidepressants aren’t addictive, but missing doses or stopping abruptly can cause withdrawal-like symptoms including sudden worsening of depression. MDD and GAD are often chronic diseases that can require lifelong treatment. Sometimes people feel so much better with the treatment they think they don’t need treatment anymore. Your clinician can help you try to taper off safely. Communication with your healthcare provider is important in providing personalized taper and options for resuming therapy if needed.
Extra care should be taken regarding tapering from clonazepam. It will be important for you to get tapering instructions from your psychiatrist. Withdrawal from benzodiazepines like clonazepam can be serious and may include tremors, anxiety, sweating, psychosis and seizures. The onset and severity of withdrawal depends on the which drug was used, for how long and other patient specific factors. If needed, you could ask about less addictive anti-anxiety medications.
Your psychiatrist can help you through discontinuing marijuana. Drug-free social support may help.
I wish you the best of luck in battling the true addictions you mentioned. Physical activity, sunshine and adequate rest will help to boost mood and endorphin levels. You are taking on a lot at one time. Don’t throw it all away because of 1 missed step. Celebrate every day of progress.
Liked by Jim, Volunteer Mentor, johnhans, Chris Trout, Volunteer Mentor, sears
How do you manage to cut your pills so small? I’ve been wondering about that. Or do you use a liquid form?
@ainsleigh– What was your original dose of Clonazepam that you tapered from and what antidepressant do you take?
I've taken 1 mg of Clonazepam for over 20 years now and am considering giving it a try to taper very sl……owly, but I've read in other posts that several have recommended while tapering to utilize some other perscription to assist? Wondering what your thoughts are on this? Jim@thankful
Liked by Teresa, Volunteer Mentor, Jim, Volunteer Mentor
I have been on Lorizapam for 38 years and it stopped working as good as it use to. When I stabilized on Venlafaxine I started tapering off Lorazapam. Cutting the pills didn't work so good so my Doctor suggested the compounded Lorazapam (liquid). There is only one pharmacy that does this where I live. Every time I cut down, one ML a month I have a dizzy feeling in my head but it goes away after about a week. This is tapering very slow.
Good for you! Take your time!
Liked by Teresa, Volunteer Mentor
version 184.108.40.206.3.2Page loaded in 0.818 seconds